Massachusetts, 2018

Flooding and High Wind in Massachusetts, December 21, 2018

December 21, 2018 · NWS BOX · 11 events in 10 counties and zones

A storm passing west of Massachusetts brought strong to damaging south winds to Central and Eastern Massachusetts on Friday December 21. The same storm also brought one to four inches of rain.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A storm passing west of Massachusetts brought strong to damaging south winds to Central and Eastern Massachusetts on Friday December 21. The same storm also brought one to four inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 21, 6:55 AM EST, 35 minutes earlier.

Area forecast discussion, Dec 21, 6:55 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
655 AM EST Fri Dec 21 2018

.SYNOPSIS...
A strong low pressure passing west of the region will bring heavy
rainfall and strong coastal winds into tonight. Low pressure
departs on Saturday followed by mainly dry and seasonably cold
conditions Sunday through Thursday. Another low pressure system
may bring rain late next week along with milder temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

655 AM Update...

Rain has moved in across Southern New England. Some lighter
showers on the Cape and Islands, but expect the rain to expand
over that area this morning. Morning observations show 0.50 to
1 inch in 6 hours upstream in New Jersey. Expect this to move
into our area this morning, with flood advisories likely.

Adjustments have been made to temperatures, but no significant
changes to the forecast.

Previous discussion...

Overview...
With the 00Z guidance updates, the synoptic scale features
remain in play as advertised. Deep trof will gradually take on a
negative tilt as strong vortices rotate S-N. The first round of
-RA having already moved thorugh overnight, associated with
advanced isentropic lift will now give way to baroclinically
forced precip as low-mid lvl warm front slide through between
the time of this writing and 12Z this morning. Following this
the first in a series of reinforcing LLJ will approach the S
coast, with strong convergence allowing for stronger forcing
across CT and W MA through the morning hours. PWAT plumes are
still extreme, nearing CHH/OKX record values for the date and
model prog maximums, so there will be no loss of moisture. The
deep warmth suggest efficient warm cloud processes, which along
with the high humidity and forcing from the LLJ will yield very
high rainfall rates throughout the day, potentially reaching or
exceeding 1.00 in/hr at times. Persistent 50-60 kt H92 LLJ will
be reinforced this evening across the SE, with a boost to 70+
kt. Below is a reiteration of the main impacts:

Rainfall...
The first round associated with the warm front will yield
periods of mod-heavy rain through about mid morning. Then as the
LLJ initially sets up across the coast, this will shift to a
more linear band along the main theta-e and PWAT axis setup
across CT and W/central MA. The combination of the low-mid
convergence as well as enhanced upslope will lead to heavy
rainfall rates. However, one concern is, as the overall mid lvl
trof axis tilts, it will hold this plume/precip shield in place
into the afternoon hours. Recent meso-scale models support this
thinking suggesting that the final highest QPF amounts may fall
across CT and W MA, and will update forecast to reflect this
thinking. Some HREF ensemble members show as much as 3-5 inches
in these areas, so will need to monitor for stream/river
flooding as well as localized urban flooding in the lower
portions of the CT valley. Further E, as the reinforced LLJ
begins to shift E later today, the axis of rain will begin to
shift E and remain at least somewhat progressive. However, all
the players remain for periods of heavy rainfall as it becomes
transitory, so will need to monitor for periods of heavy rain
with poor drainage or urban flooding and even some river
flooding as well, although QPF values will be more between
1.00-3.00in given the somewhat progressive nature. Will need to
monitor for convective elements as MU CAPE values could exceed
100j/kg, which could enhance these rainfall rates. Overall,
given the river/urban flood risk continues, will maintain the
current Flood Watch.

Strong winds...
With the first H92 LLJ impulse moving from the S coast and over
SE New England at least some of the 55-65 kt momentum will be
mixed to the sfc, especially where some of the lower lvl
inversion is eroded or overcome via precip drag. This will yield
at least wind advisory criteria gusts/damage (40+ mph) through
the daylight hours where current advisories reside. However,
latest trends push the axis a bit further W, so will be expand
the wind advisory include NE CT/NW RI and much of central MA
where the axis of higher terrain rests.

The second impulse crosses this same region between 21Z and 03Z
this evening, with a core exceeding 70kt. With convection a
possibility, and some CAMs suggesting a fine line development,
the strongest gusts across SE MA or even RI will more than
likely occur during this secondary impulse. In any case, gusts
50-60 kt are possible, with a low risk for higher should this
convective line develop and cross land from the open waters.
Given the prolonged stress from winds during the day, combined
with soaked soils, this may exacerbate the risk for tree damage.
Will be expanding the high wind warning to include Cape Ann due
to its exposure and proximity to the core of the jet.

Convective impacts...
Unexpectedly, given the model maximum LLJ, 0-3 km helicity
values are very high, on the order of 400+. However, soundings
continue to suggest little in the way of sfc based CAPE given
the moderate inversion. In fact, peak helicity and sfc
instability do not overplap, the former across New England and
the later upstream across PA/NJ. Still, with a pulse of higher
mid lvl lapse rates and MU CAPE values exceeding 100j/kg late
this afternoon and evening, if any stronger convection occurs
there is the low risk for a spin-up. This is most likely over
the waters, suggesting a waterspout risk but the risk is non-
zero over SE MA as well. In fact, have noticed some gate-to-gate
shear couplets offshore of the Carolina's and VA overnight.

However, it should be noted that the development of an
efficient fine line may be the dominant threat here given recent
CAMs suggesting of this possibility. This could more
efficiently bring down the anomalous LLJ.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...

Short term discussion is covered by the near term discussion.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...

Upper trough associated with today's storm will move northeast
of Southern New England. The upper flow then becomes zonal, with
at least two shortwaves moving through the flow. Model
consensus would bring them through New England Monday and
Wednesday. But shortwaves forecast in a zonal flow carry some
uncertainty as to how fast they actually move. A third
shortwave, coming off the Pacific and into the Southwest USA,
may eject through the Plains Thursday.

Upper contour fields diminishes below normal over the weekend,
recovers to normal Sunday, then cools again Monday.  A broad upper
ridge trends rising heights through midweek.

Mass and thermal fields on the various long-range models show
agreement on the big picture much of the period. For example,
they agree on the building upper ridge next week. But there remain
differences in details in positioning of the various shortwaves
next week.

Concerns...

Saturday...

Cold front moves through by Saturday midday. This passage may
generate one more batch of showers, followed by a wind shift
from the west and bring in colder drier air. Mixing in the cold
advection behind the front should reach 900 mb or a little
above. Winds in the mixed layer will be 30-35 kt. Temperatures
in the mixed layer will support mid 50s in the east, mid 40s in
the western hills.

Sunday through Wednesday...

Dry weather with seasonably cool temperatures. Shortwave on Monday
suggests a chance of rain/snow showers, although moisture and
lift are rather limited and suggest slight chance pops at best.
RH cross sections do support a period of sky cover Monday.
Partly to mostly clear Tuesday, then another batch of clouds for
Wednesday.

Thursday...

GFS shows ejecting shortwave reaching the Midwest and drawing
southerly flow and overrunning Thursday night. ECMWF shows high
pressure dominating through the day, with fair skies and light
winds. All suggest dry weather during the day. The GFS is
fastest with onset, while the GGEM and ECMWF suggest onset
toward Friday morning. Low confidence in timing of the rain, but
we trended toward the slower timing.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Today... IFR even occasional LIFR conditions in periods of
heavy rain. Strong E-SE winds gusting 30-40 kt inland, 40-50 kt
across E MA and RI, and 50-60 kt across SE MA (strongest this
evening). LLWS, 40-50 kt through the day, then 50-65 kt
especially across the E this evening. Low risk for TS,
especially across the SE this evening.

Overnight tonight...
Gradual improvement, winds slacken and rains taper after 03Z
this evening although lingering lighter rain is likely until the
early AM hours. IFR/MVFR conditions continue after a brief lift
to VFR following the heaviest rain. S winds around 10 kt with
gusts around 25 kt through 12Z.

KBOS Terminal...High confidence in TAF trends, timing may be off
a bit.

KBDL Terminal...High confidence in TAF trends, timing may be off
a bit.

Outlook /Saturday through Tuesday/...

Saturday: Mainly VFR, with local IFR possible early. Windy with
gusts to 35 kt. Slight chance SHRA.

Saturday Night: VFR. Windy with gusts to 30 kt.

Sunday: VFR. Breezy.

Sunday Night: VFR. Slight chance SHSN.

Monday: VFR. Breezy. Slight chance SHSN.

Monday Night through Christmas Day: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Winds will begin to increase through the morning hours reaching
reaching gale force later this morning and storm force this
afternoon. These winds will then linger into the overnight
hours. Heavy rain/fog will accompany these winds with resulting
visibility below 3 nm.

All rain/winds dissipate this evening, although high seas will
take some time to diminish. Gale conditions linger into Saturday
for some areas, while others can be converted into Small Craft
Advisories.

Outlook /Saturday through Tuesday/...

Saturday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 17 ft. Slight chance of rain showers.

Saturday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 16 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Local rough seas.

Christmas Day: Winds less than 25 kt. Seas locally approaching
5 ft.

&&

.TIDES/COASTAL FLOODING...
* Coastal Flood Advisory for South Coast This Evening *

Early AM surge values from Sandy Hook, NJ to Montauk Pt
including CT along LI sound is generally running about 0.6-0.9,
highest close to the developing LLJ to the S. This is about
130-140 percent of current ESTOFs values. However, these values
are also low enough such that the early AM S coastal tide should
pass with little impact in spite it being high astronomically.

However, the combination of persistent S-SE fetch and a couple
strong LLJ impulses surge values could reach 1.5-2.0 ft along
the S coast, along with 12-15 seas offshore. This will continue
to risk for some minor coastal flooding mainly across S coastal
locations with this evening's high tide. Current Advisory covers
those areas at risk.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
     Wind Advisory until 10 PM EST this evening for CTZ004.
MA...High Wind Warning until 10 PM EST this evening for MAZ007-
     019>024.
     Flood Watch through late tonight for MAZ002>024-026.
     Wind Advisory until 10 PM EST this evening for MAZ005-006-
     012>018.
     Coastal Flood Advisory from 4 PM this afternoon to 9 PM EST
     this evening for MAZ020>022.
RI...High Wind Warning until 10 PM EST this evening for RIZ006>008.
     Flood Watch through late tonight for RIZ001>008.
     Wind Advisory until 10 PM EST this evening for RIZ001>005.
     Coastal Flood Advisory from 4 PM this afternoon to 9 PM EST
     this evening for RIZ004>007.
MARINE...Storm Warning until 9 PM EST this evening for ANZ231-232-256.
     Gale Warning until 1 AM EST Saturday for ANZ233>235-237-251.
     Gale Warning until 10 PM EST this evening for ANZ230-236.
     Storm Warning until 1 AM EST Saturday for ANZ250-254-255.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Doody
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Doody
MARINE...WTB/Doody
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 21, 4:03 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
403 AM EST Fri Dec 21 2018

CTZ002-003-MAZ002>004-008>011-026-220915-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Northern Middlesex MA-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ004-MAZ005-006-012>018-RIZ001>003-220915-
Windham CT-Central Middlesex MA-Western Essex MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-220915-
Eastern Essex MA-Eastern Plymouth MA-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ020-021-RIZ006-007-220915-
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST
THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022-220915-
Barnstable MA-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST
THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RIZ004-005-220915-
Eastern Kent RI-Bristol RI-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ023-024-RIZ008-220915-
Dukes MA-Nantucket MA-Block Island RI-
403 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ236-220915-
Narragansett Bay-
403 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231-232-256-220915-
Cape Cod Bay-Nantucket Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
403 AM EST Fri Dec 21 2018

...STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds shift from the west Saturday and may reach gale force.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ250-254-255-220915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
403 AM EST Fri Dec 21 2018

...STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds shift from the west Saturday and may reach gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-251-220915-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
403 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds shift from the west Saturday and may reach gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-220915-
Boston Harbor-
403 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 4 high wind, 2 flood. Local standard time, as filed.

Strong Wind, Southern Plymouth

When
December 21, 7:30 AM EST
Where
Southern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 7:30 AM EST, phone and cable lines were reported down on Holly Street in Wareham.

High Wind, Western Norfolk

When
December 21, 8:39 AM EST to 3:40 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 8:47 AM EST, and amateur radio operator in Bellingham estimated a wind gust to 58 mph. At 9:40 AM EST a large tree was down on Grove Street in Plainville. At 10:15 AM EST a tree was down on wires on Madison Street in Wrentham. At 10:39 AM EST a tree was down on Wellington Street in Medway near Norfolk Avenue. At 3:40 PM EST a tree was down on Pine Street in Dover.

High Wind, Northern Bristol

When
December 21, 9:20 AM EST to 1:35 PM EST
Where
Northern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 9:20 AM EST a tree and wires were reported down on Padelford Street in Berkley. At 11:30 AM EST a tree was reported down on Barrows Street in Norton. At 11:50 AM EST a tree was down on Silvia Way in Dighton. At 11:57 AM EST a tree was down on a car on Quinton Avenue in Attleboro. At 12:10 PM EST a tree was down on Tremont Street near Forest Street.

Strong Wind, Western Plymouth

When
December 21, 9:24 AM EST to 10:30 AM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 9:24 AM EST, a large tree was reported down on Stonehedge Drive in Lakeville. At 10:16 AM EST, a large tree and wires were down on Hemlock Shores Road in Lakeville.

Strong Wind, Suffolk

When
December 21, 9:35 AM EST to 1:35 PM EST
Where
Suffolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

At 9:43 AM EST a large tree was reported down on Beacon Street at Tappan Street in Boston. At 1:35 PM EST, the facade on a building on Boylston Street fell onto the street.

High Wind, Eastern Norfolk

When
December 21, 9:46 AM EST to 12:50 PM EST
Where
Eastern Norfolk forecast zone
Measured
72 kt (83 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 3:36 PM EST, an amateur radio operator in Milton estimated a wind gust to 72 mph. At 12:50 PM EST the Automated Surface Observing System platform at Blue Hill measured a wind gust to 61 mph.

High Wind, Eastern Plymouth

When
December 21, 10:19 AM EST to 4:20 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 11:40 AM EST an amateur radio operator in Duxbury estimated a wind gust to 58 mph. At 10:19 AM EST a tree and wires were brought down on Tremont Street in Duxbury. At 11:00 AM EST a large tree and wires were down on South Pleasant Street in Hingham. At 11:50 AM EST a tree was reported down on Long Pond Road in Plymouth, near Morgan Road. At 4:20 PM EST a traffic light was blown down on Long Pond Road in Plymouth.

Strong Wind, Northern Worcester

When
December 21, 10:27 AM EST to 2:02 PM EST
Where
Northern Worcester forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 10:27 AM EST a tree was reported down and blocking Warren Avenue in Harvard. At 10:30 AM EST a large tree was down on wires on Hadley Path in West Brookfield. At Noon EST a tree was blocking Perkins Street in Worcester. At 2:02 PM EST a large tree was down on the 400 block of Pine Street in Leicester.

Strong Wind, Western Middlesex

When
December 21, 11:05 AM EST to 12:20 PM EST
Where
Western Middlesex forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 11:05 AM EST a tree and wires were reported down on Cedar Street in Holliston. At 12:17 PM EST a tree was down on state route 126 in Ashland. At 12:18 PM EST a tree was down on wires on High Street in Acton.

Flood, Hampden

When
December 21, 12:05 PM EST to 2:05 PM EST
Where
Hampden County, 2.45 mi NNW of Vining Hill to 2.28 mi NNW of Vining Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.063, -72.817

At 12:05 PM EST, Kline Road in Southwick was closed due to flooding.

Flood, Hampden

When
December 21, 2:05 PM EST to 4:05 PM EST
Where
Hampden County, 0.74 mi NNW of Holyoke to 0.64 mi NW of Holyoke
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.210, -72.626

At 2:05 PM EST, a car was reported trapped in flood waters on St. Jerome Avenue in Holyoke.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794956, 794864, 794872, 794957, 794958, 794866, 794874, 794959, 794960, 795054, 795061.